Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 447, NWS Norman, OK

July 29, 20114 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 29, 2011, 2:47 PM CDT for 4 counties in Oklahoma. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2011, 2:47 PM CDT (19:47 UTC)
Expired
Jul 29, 2011, 3:45 PM CDT
In force
58 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Dewey County, OK, Major County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 86 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:15 PM CDTTSTM WND DMG10 N Chester, OKPOWER POLES DOWN 5 MILES SOUTH OF HWY 412 ON HWY 281

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 7.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WUUS54 KOUN 291947
SVROUN
OKC043-093-151-153-292045-
/O.NEW.KOUN.SV.W.0447.110729T1947Z-110729T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
247 PM CDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DEWEY COUNTY IN NORTHWEST OKLAHOMA...
  WESTERN MAJOR COUNTY IN NORTHWEST OKLAHOMA...
  SOUTHERN WOODS COUNTY IN NORTHWEST OKLAHOMA...
  EASTERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 345 PM CDT

* AT 245 PM CDT...STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING 
FROM NEAR MUTUAL AND ALABASTER CAVERNS STATE PARK...TO 10 MILES 
NORTHWEST OF FAIRVIEW. THE STORMS WERE MOVING VERY LITTLE BUT WERE 
CAPABLE OF PRODUCING DAMAGING WINDS. 

HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS OF 60 TO 70 MPH...

* LOCATIONS IN THE WARNING INCLUDE CESTOS...CHESTER...MOORELAND...
  MUTUAL...ORION...QUINLAN...SEILING AND WAYNOKA.

LAT...LON 3613 9877 3603 9925 3658 9934 3673 9900
      3635 9851
TIME...MOT...LOC 1945Z 059DEG 4KT 3655 9903

$$
2 follow-up statements
205 
WWUS54 KOUN 292011
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
311 PM CDT FRI JUL 29 2011

OKC043-292020-
/O.CAN.KOUN.SV.W.0447.000000T0000Z-110729T2045Z/
DEWEY OK-
311 PM CDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTHERN
DEWEY COUNTY...

LAT...LON 3618 9882 3619 9901 3658 9934 3673 9900
      3635 9851
TIME...MOT...LOC 2010Z 059DEG 4KT 3652 9897

$$

OKC093-151-153-292045-
/O.CON.KOUN.SV.W.0447.000000T0000Z-110729T2045Z/
WOODWARD OK-MAJOR OK-WOODS OK-
311 PM CDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHERN WOODS...WESTERN MAJOR AND EASTERN WOODWARD COUNTIES...

AT 310 PM CDT...STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM 5 MILES 
SOUTHEAST OF ALABASTER CAVERNS STATE PARK TO 10 MILES NORTHWEST OF 
ORION...MOVING NORTHEAST AT 5 MPH.

HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS OF 60 TO 70 MPH...

* LOCATIONS IN THE WARNING INCLUDE CHESTER...MOORELAND...ORION...
  QUINLAN AND WAYNOKA.

LAT...LON 3618 9882 3619 9901 3658 9934 3673 9900
      3635 9851
TIME...MOT...LOC 2010Z 059DEG 4KT 3652 9897

$$
561 
WWUS54 KOUN 292042
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT FRI JUL 29 2011

OKC093-151-153-292052-
/O.EXP.KOUN.SV.W.0447.000000T0000Z-110729T2045Z/
WOODWARD OK-MAJOR OK-WOODS OK-
342 PM CDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WOODS...WESTERN MAJOR
AND EASTERN WOODWARD COUNTIES WILL EXPIRE AT 345 PM CDT...

THE STORMS HAVE WEAKENED... BUT GUSTY WINDS MAY STILL OCCUR.

LAT...LON 3618 9882 3619 9901 3658 9934 3673 9900
      3635 9851
TIME...MOT...LOC 2042Z 059DEG 4KT 3650 9901

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:11 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 29, 2:11 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
211 PM CDT FRI JUL 29 2011

.DISCUSSION...
HEAT WILL CONTINUE TO BE THE MAJOR ISSUE THROUGH LATE NEXT WEEK.
SOME PRECIPITATION WILL BE POSSIBLE TONIGHT/SATURDAY.

SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE PAST FEW
HOURS THIS AFTERNOON WITH THE BEST COVERAGE IN NORTHERN AND
SOUTHEAST/SOUTH CENTRAL PORTIONS OF THE FA. THE NORTHERN ACTIVITY IS
NEAR REMNANT OUTFLOW BOUNDARY FROM LAST NIGHT'S CONVECTION IN KANSAS
WHILE THE STORMS IN THE SOUTH ARE WHERE DEEPER MOISTURE HAS
DEVELOPED. SHOWERS AND STORMS WILL REMAIN POSSIBLE ALMOST EVERYWHERE
INTO EARLY EVENING... WITH MOST OF THE ACTIVITY EXPECTED TO END
AROUND SUNSET. HOWEVER... RAIN CHANCES WILL CONTINUE OVERNIGHT
ACROSS NORTHERN OK. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN
SATURDAY DUE HEATING OF THE BETTER MOISTURE THAT HAS MOVED INTO THE
REGION.

UPPER RIDGE IS EXPECTED TO BE CENTERED OVER THE REGION NEXT WEEK
CONTINUING THE VERY HOT CONDITIONS OVER THE AREA. WITH THIS IN
MIND... WILL EXTEND THE HEAT ADVISORY THROUGH THURSDAY EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  79 100  77 102 /  10  10  10  10
HOBART OK         80 102  80 105 /  10  10  10  10
WICHITA FALLS TX  79 104  82 106 /  20  10  10  10
GAGE OK           74 102  76 104 /  20  10  10  10
PONCA CITY OK     78 101  80 104 /  20  20  10  10
DURANT OK         78  98  79 100 /  30  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 10 PM CDT THURSDAY FOR OKZ004>048-050>052.

TX...HEAT ADVISORY UNTIL 10 PM CDT THURSDAY FOR TXZ083>090.

&&

06/25
Hazardous weather outlook, Jul 29, 11:45 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI JUL 29 2011

OKZ004>048-050>052-TXZ083>090-301100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS SHOULD DEVELOP DURING THE AFTERNOON AND
EARLY EVENING HOURS. WIND GUSTS OVER 55 MPH ARE POSSIBLE WITH THE
STRONGER STORMS.

DISCUSSION...
AN OUTFLOW BOUNDARY ACROSS NORTHWEST OKLAHOMA MAY PROVIDE THE
FOCUS FOR ISOLATED TO WIDELY SCATTERED AFTERNOON THUNDERSTORMS.
OTHER STORMS MAY FORM ALONG THE HIGHER TERRAIN OF SOUTHEAST
OKLAHOMA.  STORM INTENSITY WILL DECREASE DURING THE EARLY TO MID
EVENING HOURS.  ALTHOUGH INSTABILITY WILL BE WEAK...ANY STORMS THAT
OCCUR WILL POSE A THREAT TO PRODUCE LOCALLY DAMAGING WINDS. CLOUD TO
GROUND LIGHTNING AND LIGHTNING INDUCED FIRES ARE ALSO A HAZARD.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY REMAINS IN EFFECT...AS A DANGEROUS HEAT WAVE
CONTINUES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THE NATIONAL HURRICANE CENTER FORECASTS TROPICAL STORM DON TO MOVE
INLAND OVER FAR SOUTH TEXAS. THE TROPICAL STORM WILL NOT AFFECT
NORTH TEXAS OR OKLAHOMA DIRECTLY. INCREASED HIGH LEVEL
MOISTURE...HOWEVER...MAY LEAD TO A SLIGHT INCREASE IN AFTERNOON
THUNDERSTORM ACTIVITY ON SATURDAY AND SUNDAY...MAINLY ACROSS WESTERN
NORTH TEXAS AND SOUTHERN OKLAHOMA. GENERALLY SPEAKING...THUNDERSTORM
CHANCES WILL REMAIN VERY LOW ON DAYS TWO THROUGH SEVEN.

OTHER HAZARDOUS WEATHER...
THE HEAT ADVISORY IS EFFECTIVE THROUGH SUNDAY AND IS LIKELY TO BE
EXTENDED WELL INTO NEXT WEEK. LONG RANGE FORECASTS CONTINUE TO SHOW
NO SIGNS THAT THE HEAT WAVE MAY BREAK. UNUSUALLY DRY VEGETATION WILL
ALSO MAINTAIN VERY HIGH WILDFIRE POTENTIAL...ESPECIALLY ON BREEZY
DAYS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SATURDAY.

In the hours before

Special weather statement, Jul 29, 1:48 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
148 PM CDT FRI JUL 29 2011

OKZ045-046-050-291900-
CARTER OK-JEFFERSON OK-LOVE OK-
148 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JEFFERSON AND LOVE
COUNTIES.

AT 147 PM CDT...RADAR INDICATED A FEW THUNDERSTORMS IN AND AROUND
RINGLING.  BRIEF HEAVY RAINFALL AND WIND GUSTS OVER 45 MPH WILL BE
POSSIBLE WITH THESE STORMS.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3384 9747 3387 9746 3390 9747 3391 9751
      3389 9755 3390 9758 3396 9761 3399 9766
      3398 9769 3392 9776 3429 9768 3428 9728
      3381 9739 3381 9743
Special weather statement, Jul 29, 1:51 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
151 PM CDT FRI JUL 29 2011

OKZ041-042-291900-
MURRAY OK-PONTOTOC OK-
151 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MURRAY AND PONTOTOC
COUNTIES.

AT 150 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
HICKORY. THE STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3474 9685 3472 9658 3451 9660 3452 9689
Special weather statement, Jul 29, 2:07 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
207 PM CDT FRI JUL 29 2011

OKZ039-045-046-050-291930-
CARTER OK-JEFFERSON OK-LOVE OK-STEPHENS OK-
207 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JEFFERSON...LOVE
AND STEPHENS COUNTIES.

AT 206 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
RINGLING. THE STORM WAS NEARLY STATIONARY.  BRIEF HEAVY RAINFALL
AND WIND GUSTS NEAR 50 MPH ARE POSSIBLE WITH THIS STORM.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3434 9761 3428 9733 3390 9745 3391 9751
      3389 9755 3390 9758 3391 9760 3396 9761
      3399 9768 3389 9778 3387 9782
Special weather statement, Jul 29, 2:42 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
242 PM CDT FRI JUL 29 2011

OKZ005-010-011-015-292015-
DEWEY OK-WOODWARD OK-MAJOR OK-WOODS OK-
242 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY...MAJOR...WOODS AND
WOODWARD COUNTIES.

AT 240 PM CDT...RADAR INDICATED SCATTERED THUNDERSTORMS EXTENDING
FROM CLEO SPRINGS TO MUTUAL AND CAMARGO.  THE STORMS WERE DRIFTING
TO THE NORTHEAST AROUND 5 MPH.  WIND GUSTS NEAR 55 MPH AND OCCASIONAL
LIGHTING ARE LIKELY WITH THESE STORMS.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...

LAT...LON 3666 9874 3637 9850 3597 9923 3625 9940

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:48 PM CDTSpecial Weather StatementOUNCarter12 min
Jul 29, 1:51 PM CDTSpecial Weather StatementOUNPontotoc9 min
Jul 29, 2:07 PM CDTSpecial Weather StatementOUNJefferson23 min
Jul 29, 2:42 PM CDTSpecial Weather StatementOUNWoodward33 min
Jul 29, 3:45 PM CDTSpecial Weather StatementOUNWoods30 min
Jul 29, 3:53 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods52 min
Jul 29, 4:06 PM CDTSpecial Weather StatementOUNWoodward24 min
Jul 29, 5:50 PM CDTSpecial Weather StatementOUNGrant25 min
Jul 29, 6:17 PM CDTSpecial Weather StatementOUNGrant28 min
Jul 29, 6:38 PM CDTSpecial Weather StatementOUNBlaine37 min
Jul 29, 6:49 PM CDTSpecial Weather StatementOUNGrant26 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.